Kansas, 2023Drought in Kansas, March 1 to 31, 2023
March 1 to 31, 2023 · NWS ICT · 22 events in 22 counties and zones
Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of March 2023.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued across the region as rainfall remained below seasonal normals. Exceptional drought (D4) or Extreme drought (D3) remained over most of southern Kansas during the month of March 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 11:05 PM CST, 55 minutes earlier.
Area forecast discussion, Feb 28, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1105 PM CST Tue Feb 28 2023
.SHORT TERM...(This evening through Friday night)
Issued at 253 PM CST Tue Feb 28 2023
* Very High Fire Danger Continues This Afternoon
* Above Average Temperatures Today and Wednesday
* Strong Storm System Arrives Late Thursday into Friday
* Rain/Snow/Freezing Rain All Possible Late Thursday into Friday
This evening through Friday night...
As of 3:30 PM, long-wave, midlevel troughing remains across the
western half of the US. Closer to home, a lee trough was developing
across the high Plains with a surface low situated near Tribune. An
impressive dryline extends from the surface low to near Dodge City
and south from there. Dew points quickly fall into the single digits
with temperatures in the 60s, yielding relative humidity values
ranging from 8-15 percent. This airmass will enter areas west of
Interstates 135/35 in the next 1-2 hours. Fortunately, the fire
danger concerns will remain brief with sunset shortly before 7 PM.
In addition to the fire danger concern, satellite and observations
reveal a plume of dust across southwest KS. There is a chance areas
across central KS see reductions in visibility (5-6 miles) due to
the blow dust, although overall impacts should remain minor.
Transitioning into tonight, the aforementioned surface trough will
slide across the forecast area, shifting winds to the
northwest/north. Overnight lows will range from near 30 across
central KS to near 40 across southeast KS. Slightly cooler
temperatures are forecast Wednesday with north to northeasterly low-
level flow persisting much of the day. Afternoon highs are forecast
to range from the low 60s across southeast KS to the mid-50s across
central KS.
Big changes begin late Wednesday night into Thursday as a potent
midlevel shortwave trough traverses the southwest US. A deep surface
low will develop across northeast NM/southeast CO. Increasing
isentropic ascent and midlevel height falls should result scattered
rain showers by early Thursday afternoon. Thermal profiles are
forecast to gradually cool into Thursday evening/Thursday night.
This should transition precipitation to a wintry mix and potentially
all snow with northward extent. There remains some spread amongst
deterministic and ensemble guidance with transition timing Thursday
night. That being said, there seems to be a majority that suggest
any snow accumulation will remain minor with most areas seeing an
inch or two at most. The highest accumulations are likely to be
across central KS.
Precipitation will begin to depart the area into the day Friday. The
combination of rain and snow should result in meaningful liquid
precipitation with ensemble mean values exceeding 0.50" southeast
of turnpike and near 0.25" for areas northwest of the turnpike.
Daytime highs Friday will approach 50 for most locations across
the area.
.LONG TERM...(Saturday through Tuesday)
Issued at 253 PM CST Tue Feb 28 2023
A gradual warming trend is expected through the weekend as shortwave
ridging overspreads the Plains with highs returning to the 60s by
Sunday. A weak shortwave trough is forecast to round the ridge late
Sunday into Monday shunting a weak surface trough through the area.
Monday afternoon highs will range from near 60 across central KS to
near 70 along the OK border.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1105 PM CST Tue Feb 28 2023
VFR conditions are expected through the period.
Quiet condtions are expected through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 37 59 34 46 / 0 0 0 60
Hutchinson 34 57 31 43 / 0 0 0 60
Newton 36 58 32 43 / 0 0 0 60
ElDorado 38 59 34 45 / 0 0 0 60
Winfield-KWLD 39 62 36 49 / 0 0 0 60
Russell 29 56 26 38 / 0 0 10 60
Great Bend 30 56 27 40 / 0 0 0 60
Salina 33 58 30 43 / 0 0 0 60
McPherson 33 57 30 43 / 0 0 0 60
Coffeyville 41 64 40 54 / 0 0 0 80
Chanute 40 63 37 50 / 0 0 0 70
Iola 39 61 36 48 / 0 0 0 70
Parsons-KPPF 41 64 39 51 / 0 0 0 70
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...BMB
LONG TERM...BMB
AVIATION...CRW
Hazardous weather outlook, Feb 28, 3:49 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
349 PM CST Tue Feb 28 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
349 PM CST Tue Feb 28 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Very high grassland fire danger will continue this afternoon across
southern and southeast Kansas. Outdoor burning is not recommended
in these areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few storms will be possible Thursday and Thursday night across
southeast Kansas. Severe storms are not expected with this
activity.
A powerful storm system is expected to lift out into the Plains for
Thursday through Friday morning. There is a chance that rain will
transition to snow Thursday night into Friday morning with some
accumulation possible. Confidence in the track of this storm system
is low at this time so be sure to check back for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Barton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Extreme drought (D3) worsened to Exceptional Drought (D4) during the early portion of the month, due to continued below normal rainfall.
Drought, Russell
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Rice
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the entire county due to continued below normal rainfall.
Drought, Ellsworth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Extreme Drought (D3) continued across the southwestern half of the county, due to continued below normal rainfall. Severe drought (D2) was found elsewhere.
Drought, Reno
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county, with Exceptional drought (D4) over the southern half of the county.
Drought, McPherson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Severe drought (D2) continued over the southwestern portion of the county.
Drought, Harvey
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Severe drought (D2) continued for most of the county, except southwestern sections which saw Extreme drought (D3).
Drought, Kingman
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Harper
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Sumner
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county, with Extreme drought (D3) for northern sections of the county.
Drought, Cowley
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Chautauqua
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Elk
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Exceptional Drought (D4) continued across the county.
Drought, Sedgwick
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the county, Eisenhower National Airport only reported 0.12 inches of precipitation for the month, which was 2.18 inches below normal.
Drought, Butler
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Extreme drought (D3) continued over the southeastern portion of the county, due to below normal rainfall.
Drought, Greenwood
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county.
Drought, Woodson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the region.
Drought, Neosho
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the region. Chanute Airport only recorded 0.88 inches for the month, which is 1.62 inches below normal.
Drought, Wilson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across the region.
Drought, Montgomery
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Severe drought (D2) continued for most of the county. The only exception was over northwestern sections of the county, which saw Exceptional drought (D4).
Drought, Labette
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Severe Drought (D2) continued across the county.
Drought, Allen
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Severe drought (D2) continued over the southwestern half of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086713, 1086714, 1086715, 1086716, 1086717, 1086718, 1086719, 1086720, 1086721, 1086722, 1086723, 1086724, 1086725, 1086726, 1086727, 1086728, 1086729, 1086730, 1086731, 1086732, 1086733, 1086734.